Missouri, 2002

Flooding in Missouri, May 7 to 25, 2002

May 7 to 25, 2002 · NWS LSX · 2 events in 2 counties and zones

Several heavy rain events caused the Middle Fabius River to flood several times during the period. The river peaked a little more than 13 feet over flood stage at Monticello, MO on May 13.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Several heavy rain events caused the Middle Fabius River to flood several times during the period. The river peaked a little more than 13 feet over flood stage at Monticello, MO on May 13. Several roads were closed by the flooding and many acres of farmland went under water.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at May 7, 4:37 AM CST, 7 hours 53 minutes earlier.

Area forecast discussion, May 7, 4:37 AM CST, 7 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
500 AM CDT TUE MAY 7 2002

NO TIME FOR EXTENSIVE DISCUSSION.

SGFNT SVR WX OUTBREAK CRAWING TO A CLOSE. LONGER TERM ISSUE IS STILL
HVY PCPN EVENT OVR E CNTRL MO. WL CANCEL WATCH FOR REST OF CWA
SHORTLY
AND HV CANCELLED FLOOD WATCH FOR THIS MORNING. HWVR LOOKING FOR
ANOTHER
HVY RAIN/SVR WX EVENT LATER ON TDA/TNGT. MENTIONED HVY RAIN IN MOST
ZONES AND WL LET DAY FCSTR IDENTIFY AREAS LATER ON. HWVR AS SFC LOW
DPNS LLJ FCST TO INCR TO 50KT TNGT AND ANOTHER EPISODE FCST TO
OCCUR. INTERACTION WITH OLD BNDRY WL COMPLICATE AREA OF CONCERN BUT
LIKE THE AREA IDENTIFIED IN EXCESSIVE OUTLOOK.

OF NEAR TERM INTEREST IF NEW LN DVLPG FROM 50W MKC TO 40S COU. WL
KEEP A CLOSE EYE ON IT.

DAY 2 JUST AS INTERESTING AS LOOKS LIKE CDFNT WL DVLP AND CREATE
ANOTHER
SQUALL LN TMW NGT.

RE-INTRODUCED PCPN TO FCST FOR SUN/MON. MRF LOOKS LIKE A BROKEN
RECORD
WITH NMRS S/W RIDING ACROSS AREA AND AMPL PCPN AND PSBL SVR WX.

HV KEPT FF WARNING IN EFFECT THROUGH EARLY THIS MORNING FM E CNTRL
MO INTO W CNTRL IL FOR A DOZEN COUNTIES.

.STL...FLOOD WATCH FOR TNGT AND TUE MRNG FOR ENTIRE CWA.

PEDIGO

In the hours before

Special weather statement, May 7, 7:00 AM CST, 5 hours 30 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-071800-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
800 AM CDT TUE MAY 7 2002

THREATS THROUGH TONIGHT...
THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS TODAY AND TONIGHT
IN CENTRAL MISSOURI IN AND AROUND THE COLUMBIA AREA WITH A SLIGHT
RISK FOR SEVERE THUNDERSTORMS THROUGH TONIGHT FOR THE REST OF EASTERN
AND CENTRAL MISSOURI AND SOUTHWEST AND WEST CENTRAL ILLINOIS.  IN
ADDITION TO THE THREAT OF DAMAGING WINDS AND LARGE HAIL...SOME OF
THESE STORMS OVERNIGHT WILL HAVE THE POTENTIAL TO PRODUCE HEAVY RAIN
ONCE AGAIN..

DISCUSSION...
A DEEPENING LOW PRESSURE CENTER OVER THE CENTRAL PLAINS IS FORECAST
TO INTENSIFY AS IT APPROACHES FROM THE WEST. IT SHOULD CREATE A WARM
FRONT OVER CENTRAL MISSOURI WHICH WILL RIDE NORTHWARD TONIGHT TOWARD
IOWA. MORNING SHOWERS AND THUNDERSTORMS NOW OVER CENTRAL MISSOURI
WILL COMPLICATE AN ALREADY MESSY WEATHER PATTERN. BOUNDARIES LEFT
OVER FROM THE MORNING ACTIVITY MAY ALLOW MORE STORMS TO DEVELOP OVER
EASTERN MISSOURI AND PERHAPS IN ILLINOIS. HOWEVER THE BEST THREAT
FOR SEVERE STORMS WILL BE FROM ACTIVITY DEVELOPING IN KANSAS AND
NEBRASKA THIS AFTERNOON...RACING EAST INTO THE FORECAST AREA LATE
TONIGHT.

SINCE THE WET WEATHER OF THE PAST 24 HOURS HAS SATURATED THE GROUND
IN MANY AREAS...ANY ADDITIONAL HEAVY RAINS TONIGHT WILL MAKE
FLOODING A VERY REAL POSSIBILITY.

OUTLOOK FOR WEDNESDAY...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA
AGAIN WEDNESDAY AND WEDNESDAY NIGHT.

PEDIGO

THIS PRODUCT WILL BE ISSUED BETWEEN 6 AND 8 AM DAILY...AND WILL BE
UPDATED AS NEEDED.  FOR DETAILED INFORMATION ON A PARTICULAR
THREAT...MAKE SURE TO REFER TO THE ZONE FORECASTS AND THE ACTUAL
WATCH...WARNING OR ADVISORY PRODUCT.
Local storm report, May 7, 7:44 AM CST, 4 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT TUE MAY 07 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1230 AM    KINGDOM CITY              MO   WIND DAMAGE
05/07/02   CALLAWAY                       DAMAGE TO POWER POLES AND
                                          ROAD SIGN ON I-70 NORTH
                                          OUTER ROAD.  TIME
                                          ESTIMATED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Knox

When
May 7, 12:30 PM CST to May 25, 2:00 PM CST
Where
Knox forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.128, -92.148 (the zone’s center; the record gives no point)

Flood, Lewis

When
May 7, 12:30 PM CST to May 25, 2:00 PM CST
Where
Lewis forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
40.097, -91.722 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5291257, 5291258.